Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 539, NWS Norman, OK

September 7, 2001Blaine County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Sep 7, 2001, 4:12 PM CDT for Blaine County, Oklahoma. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 7, 2001, 4:12 PM CDT (21:12 UTC)
Expired
Sep 7, 2001, 5:00 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Blaine County, OK

What was reported inside it

TimeReportWhereRemark
Sep 7, 4:23 PM CDTHail 1Watonga, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 7, 3:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1886 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 345 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1886 J/kg
Mixed-layer CIN
-225 J/kg
Mixed-layer LCL
610 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
345 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

898 
WUUS54 KOUN 072112
SVROKC
OKC011-072200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT FRI SEP 7 2001

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLAINE COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 500 PM CDT

* AT 412 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 8   
MILES SOUTHWEST OF WATONGA...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE HITCHCOCK AND WATONGA

HAIL UP TO THE SIZE OF GOLFBALLS IS LIKELY WITH THIS SEVERE 
THUNDERSTORM.

ANOTHERN SEVERE THUNDERSTORM WAS NEAR OKEENE...MOVING NORTHEAST AT 
35 MPH.  

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE 
TORNADOES WITH NO ADVANCE WARNING. MOVE IMMEDIATELY TO A STORM 
SHELTER... BASEMENT OR STURDY BUILDING IF A TORNADO IS SIGHTED.

TAKE SHELTER FROM THE STORM IN A STURDY BUILDING. BOATERS ON AREA
LAKES SHOULD RETURN TO SHORE. DO NOT SEEK SHELTER UNDER ISOLATED
TREES AS THESE ARE TARGETS FOR LIGHTNING. AVOID LOW LYING AREAS AND
FLOODING ROADWAYS.

LAT...LON 3583 9861 3570 9857 3587 9822 3613 9823

24

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 3:10 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 7, 3:10 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
310 PM CDT FRI SEP 7 2001

THE FESTIVITIES ARE BEGINNING ALREADY WITH ECHOES DEVELOPING ALONG
THE FRONT IN SOUTHERN KANSAS AND TOWERING CU VISIBLE OUT THE
WINDOW.  18Z SOUNDING SHOWED GOOD CAPPING WITH 22C AT 850 MB.  SO
THE QUESTION IS HOW FAR SOUTH WILL THE THUNDERSTORMS DEVELOP.
CONVECTION IS A GOOD BET IN THE NORTH WITH THE WAVE APPROACHING AND
ITS ASSOCIATED MID LEVEL COOLING.  CHANCES ARE A BIT MORE IFFY IN
THE SOUTHWEST AND THEREFORE WILL GO WITH CHANCE POPS THERE.  WITH
THUNDERSTORMS IN SOUTHWEST KANSAS AND THE WESTERN OKLAHOMA
PANHANDLE... CHANCE POPS ARE ALSO STILL NEEDED IN THE POST-FRONTAL
NORTHWEST ZONES.  WILL MENTION SEVERE IN THE ZONES AHEAD OF THE
FRONT.

THERE ARE PLUS AND MINUSES FOR RAIN CHANCES TOMORROW.  THERE MAY BE
SOME LINGERING SHOWERS IN THE MORNING... BUT FOR THE MOST PART THE
AREA WILL BE BETWEEN UPPER SYSTEMS AND SUBSIDENCE IN WAKE OF
TONIGHTS WAVE WILL ALLOW A RESPITE.  HOWEVER IT APPEARS THAT THE
FRONT WILL STALL OVER THE AREA AND THERE MAY BE EXTRA CONVECTIVE
BOUNDARIES IN THE NEIGHBORHOOD AS WELL.  SO AM CONCERNED THAT
BOUNDARIES WILL PROVIDE FOCUS FOR SCATTERED REDEVELOPMENT TOMORROW
AFTERNOON.

THE MODELS ARE STRONGER WITH THE SECONDARY WAVE THAT WILL APPROACH
THE AREA TOMORROW NIGHT... AND AGREE WITH MID SHIFT ASSESSMENT THAT
PRECIP CHANCES WILL EXTEND INTO SUNDAY NIGHT UNTIL THE SECOND WAVE
MOVES OUT OF THE AREA.  FARTHER DOWN THE LINE... NO CHANGES WILL BE
MADE TO THE EXTENDED.

...SPEG.
OKC   65  84  60  74 /  60  30  40  40
HBR   62  83  58  74 /  50  30  40  40
SPS   66  89  62  77 /  40  30  50  40
GAG   54  75  52  70 /  40  30  40  30
PNC   63  80  58  73 /  80  30  40  40
DUA   69  87  67  77 /  60  40  60  40

.OUN...
OK...NONE.
TX...NONE.

In the hours before

Special weather statement, Sep 7, 1:00 PM CDT, 3 hours 12 minutes before
OKZ004>048-050>052-TXZ083>090-071930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
100 PM CDT FRI SEP 7 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF
WESTERN AND CENTRAL OKLAHOMA THIS AFTERNOON AND TONIGHT. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS OVER WESTERN NORTH TEXAS. THE
MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND.

A MID-LEVEL STORM MOVING ACROSS SOUTHEAST COLORADO EARLY THIS
AFTERNOON WILL MOVE THROUGH THE OKLAHOMA PANHANDLE AND SOUTHWEST
KANSAS EARLY THIS EVENING. AS SURFACE LOW PRESSURE
CONTINUES TO DEVELOP FROM NORTHWEST INTO NORTH CENTRAL OKLAHOMA LATE
THIS AFTERNOON...THE ASSOCIATED DRYLINE WILL RANGE FROM THE LOW INTO
SOUTHWEST OKLAHOMA WHILE THE COLD FRONT WILL EXTEND WEST FROM THE
SURFACE LOW. AS AIR IN THE MID-LEVELS COOLS AND SURFACE AIR WARMS
AHEAD OF THE FRONT...SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP.

STORMS MAY INITIALLY BE ISOLATED FROM OTHER STORMS...ESPECIALLY IN
THE SOUTH. THROUGH THE EVENING...HOWEVER...STORMS ARE EXPECTED TO
DEVELOP INTO A SQUALL LINE FROM SOUTHERN KANSAS INTO NORTHERN THEN
CENTRAL OKLAHOMA. THE LINE WILL MOVE SOUTHEAST AS THE INDIVIDUAL
STORMS IN THE LINE MOVE QUICKLY EAST OR NORTHEAST.

EMERGENCY MANAGERS AND SPOTTER GROUPS IN WESTERN AND CENTRAL
OKLAHOMA AND WESTERN NORTH TEXAS SHOULD PREPARE FOR ACTIVATION LATER
THIS AFTERNOON AND TONIGHT.
Local storm report, Sep 7, 3:42 PM CDT, 30 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    4 NNW GOLTRY              OK   1.00 INCH HAIL
09/07/01   ALFALFA                        PUBLIC REPORT

KT
Local storm report, Sep 7, 4:08 PM CDT, 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT FRI SEP 07 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 PM    4 NNW RINGWOOD            OK   .75 INCH HAIL
09/07/01   MAJOR                          PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 3:12 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major48 min
Sep 7, 3:12 PM CDTSevere Thunderstorm WarningOUNGrant48 min
Sep 7, 3:56 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant49 min
Sep 7, 4:00 PM CDTSevere Thunderstorm WarningOUNBlaine, Major45 min
Sep 7, 4:27 PM CDTSevere Thunderstorm WarningOUNGarfield, Kingfisher48 min
Sep 7, 4:42 PM CDTSevere Thunderstorm WarningOUNGrant, Kay48 min
Sep 7, 5:11 PM CDTSevere Thunderstorm WarningOUNGarfield, Logan, Noble64 min
Sep 7, 5:11 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher64 min
Sep 7, 5:24 PM CDTSevere Thunderstorm WarningOUNKay51 min
Sep 7, 6:01 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne44 min
Sep 7, 6:13 PM CDTSevere Thunderstorm WarningOUNCanadian, Kingfisher, Oklahoma47 min
Sep 7, 6:19 PM CDTSevere Thunderstorm WarningOUNKay21 min
Sep 7, 6:43 PM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Noble, Payne47 min
Sep 7, 6:49 PM CDTSevere Thunderstorm WarningOUNCanadian, Cleveland, Comanche, Grady, McClain41 min
Sep 7, 6:49 PM CDTSevere Thunderstorm WarningOUNOklahoma41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.